We’ve spoken here every few months about so-called natural dietary supplements being adulterated with prescription drugs used for similar indications. The most common of these of late have been erectile dysfunction supplements which have been repeatedly found to contain the active compounds present in prescription E.D. products such as Viagra and Cialis.
The latest public health advisory from the US FDA concerns what appears to be a much more serious case of adulterations, this time with steroids in body-building supplements marketed as containing “steroid-like” compounds:
The FDA is notifying the public about new safety information concerning products marketed for body building and increasing muscle mass. The FDA has sent a Warning Letter to a manufacturer of body building supplements that claim to contain steroid-like ingredients, but in fact contain synthetic steroids. The products named in the Warning Letter are marketed by American Cellular Laboratories, Inc., and include “TREN-Xtreme,” “MASS Xtreme,” “ESTRO Xtreme,” “AH-89-Xtreme,” “HMG Xtreme,” “MMA-3 Xtreme,” “VNS-9 Xtreme,” and “TT-40-Xtreme.”
The FDA has received reports of serious adverse events associated with the use of these products and other similar products. Products like these are frequently marketed as alternatives to anabolic steroids for increasing muscle mass and strength and are sold both online and in retail stores. They are often promoted to athletes to improve sports performance and to aid in recovery from training and sporting events. Although products containing synthetic steroids are frequently marketed as dietary supplements, they are NOT dietary supplements, but instead are unapproved new drugs that have not been reviewed by the FDA for safety and effectiveness.
Adverse event reports received by the FDA for body building products that are labeled to contain steroids or steroid alternatives involve men (ages 22-55) and include cases of serious liver injury, stroke, kidney failure and pulmonary embolism (blockage of an artery in the lung). [emphasis mine]
Here is the consumer FAQ from FDA and here is the actual warning letter to the manufacturer. For those readers working in this research area, the warning letter lists the IUPAC names of the actual compounds found in each supplement.
What makes this particular recall notable relative to others we’ve covered is that the FDA has received actual adverse event reports for very serious toxicities associated with use of these supplements. The only other such warning in recent memory here was the case of the body-building supplement Teston-6; a group at the University of Texas published a 2008 paper in Clinical Cancer Research that associated this brand of supplement contaminated with steroids with cases of very aggressive prostate cancer.
A major loophole in US dietary supplement regulatory legislation allows these potentially dangerous products to be sold legally until adverse reactions and/or body counts enable the FDA to issue warnings and market withdrawals.
Note: as of the time of this post, the American Cellular Labs website is still up without any notice as to the FDA warning letter.
Photo source: FDA Consumer Update page.